Dr. Gussow is a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago (formerly Cook County Hospital), an assistant professor of emergency medicine at Rush Medical College, and a consultant to the Illinois Poison Center.
This column is the first of an occasional series examining commonly held but scientifically unsubstantiated beliefs concerning the management of toxic patients. One maxim I heard repeated time and again during medical school, internship, and residency is that one must give a dose of thiamine (vitamin B1) to any alcoholic, comatose, or potentially malnourished patient before administering intravenous dextrose for fear of precipitating the dreaded Wernicke-Korsakoff syndrome.
The theory, such as it was, held that a thiamine-deficient patient in the process of metabolizing a carbohydrate load such as dextrose could use up his meager stores of the vitamin and become completely thiamine-depleted. We were taught that this could happen suddenly, after even a single ampule of D50 or one liter of 5% dextrose in someone who was previously neurologically intact. It was therefore essential to give parenteral thiamine before dextrose in any patient at risk for thiamine depletion. (Table 1.)
TABLE 1: CONDITIONS ...Image Tools
In fact, there is no experimental or observational evidence supporting this idea. To be sure, Wernicke-Korsakoff syndrome is a terrible neurological condition. Fortunately, it is very rare, especially in the United States where many foods are fortified with thiamine and other vitamins. The classic presentation of Wernicke's encephalopathy includes global confusion, ocular muscle weakness, and ataxia. (Table 2.) Historically, the mortality rate of Wernicke's was said to be 10 percent to 20 percent, with 80 percent of the survivors developing Korsakoff's psychosis.
TABLE 2: CLINICAL FE...Image Tools
The hallmark of Korsakoff's is anterograde amnesia with severe impairment in the ability to retain new memories. In his remarkable book, The Man Who Mistook His Wife for a Hat, Oliver Sacks writes about several unforgettable patients with full-blown Korsakoff's psychosis. Jimmie G., a 49-year-old former seaman, had no memories past age 19. In fact, in his mind he was still 19. When he looked into a mirror and saw a middle-aged face staring back at him, he became panic-stricken, unable to reconcile his sense of himself with the image of his actual face. Fortunately, several minutes later, he had no memory of this terrifying incident.
Another Korsakoff's patient described in the book, Mr. Thompson, was in a constant state of “confabulatory delirium,” having continually to invent meaning for what he experienced as an eternal present without any sense of recent history. As Sacks explains it, “Such a patient must literally make himself (and his world) up every moment” in a “narrational frenzy.” Indeed, confabulation is another key feature of Korsakoff's psychosis. (Table 3.)
This is the stuff that nightmares are made of. But is there any evidence that these catastrophic neurological deficits can be caused by administering a single dose of dextrose to a thiamine-deficient patient? I have not been able to find any such case described in the medical literature. Some authors who advocate thiamine-before-glucose refer to an article “Acute Wernickes Encephalopathy Precipitated by Glucose Loading” by Watson et al. (Ir J Med Sci 1981;150:301.) A careful reading of this paper, however, reveals that the four patients described already had manifestations of Wernicke's when they presented, and were given prolonged infusions of dextrose before their condition worsened. After the initial exacerbation, each patient returned to his original condition when treated with thiamine. Incidentally, there is evidence that thiamine is taken up and utilized by cells significantly more slowly than is glucose, taking away even a theoretical justification for the thiamine-before-glucose canard.
Still, in patients who may be malnourished, especially if they display even subtle signs of Wernicke's encephalopathy, thiamine repletion is important and should be started in the emergency department along with dextrose. As Hack and Hoffman point out in their discussion of this issue (JAMA 1998;279:583), if the first provider does not remember to give thiamine when appropriate, it is often omitted by subsequent treating physicians. An important mistake to avoid is delaying the infusion of dextrose in a patient who is comatose, seizing, or otherwise symptomatic from hypoglycemia. In this emergent situation, treating the low glucose level is the priority, and thiamine can be given afterward as soon as is feasible.
Because most interventions in medicine involve a balance of risks and benefits, it is important to consider whether intravenous thiamine is safe. In general, the answer is yes. Wrenn et al studied 989 consecutive patients who received 100 mg of intravenous thiamine hydrochloride as a rapid IV bolus (Ann Emerg Med 1989;18:867); they identified 11 minor reactions (local irritation) and only one reaction they considered major (generalized pruritus). Rare anaphylactic reactions to parenteral thiamine — some fatal — have been reported, however. Manifestations include respiratory distress, bronchospasm, severe itching, abdominal pain, and shock. These reactions seem to be IgE-mediated and related to the thiamine itself rather than any diluant or preservative. Patients who develop thiamine-related anaphylaxis often have a history of less severe allergic reactions to previous doses.
The bottom line: In alcoholic patients or others at risk for malnutrition and thiamine deficiency, give thiamine with but not necessarily before parenteral dextrose.
© 2007 Lippincott Williams & Wilkins, Inc.